Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 34, NWS Wichita, KS

May 12, 1995Crawford County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 12, 1995, 3:03 PM CDT for Crawford County, Kansas. It was in force for 27 min.

The area

The counties it named.

The facts

Issued
May 12, 1995, 3:03 PM CDT (20:03 UTC)
Expired
May 12, 1995, 3:30 PM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Crawford County, KS

The radar

The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 8.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1995-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1995-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 122006
SVRICT
KSC037-122030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CDT FRI MAY 12 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...CRAWFORD COUNTY
 
AT 302 PM...GOLF BALL SIZE HAIL WAS REPORTED AT GIRARD OR 9 MILES
NORTHWEST OF PITTSBURG. THE STORM WAS MOVING NORTHEAST AT 35 MPH AND
WILL MOVE THROUGH CRAWFORD STATE LAKE AND PARK BY 315 PM.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
KING
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:17 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 12, 11:17 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1115 AM CDT THU MAY 11 1995

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE OUT OF AREA AND SHOULD BE
GONE BY THIS AFTERNOON.  NEXT ROUND TODAY LOOKS INTERESTING WITH QUICK
GLANCE AT MORNING SOUNDINGS.  H85 MOISTURE IS ALREADY IN PLACE ACROSS
WEST KS WITH 11 DEGREE DWPT IN THAT AREA AND A 16 DEGREE DWPT CAN BE
FOUND IN TX.  JET AT H3 IS SWINGING AROUND AND WE SHOULD BE IN LEFT
FRONT QUAD THIS AFTERNOON. PROFILERS SHOWING 45 TO 50 KT WINDS ONE GATE
UP AND IF THIS MIXES DOWN TO SFC A WIND ADVISORY COULD BE IN ORDER.
TEMPERATURES LOOK TO BE ON TRACK WITH H85 TEMPS GIVING LOWER TO MID 70S
AND WAA TO TAKE PLACE.

RSL 73/53 66  SLN 75/53 66
ICT 75/57 66  HUT 75/56 66
CNU 75/74 47

KING

In the hours before

Special weather statement, May 12, 11:33 AM CDT, 3 hours 30 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-130500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1132 AM CDT FRI MAY 12 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

AN AREA OF LOW PRESSURE OVER EASTERN COLORADO WILL MOVE SLOWLY
NORTHEAST INTO NEBRASKA TONIGHT.  STRONG SOUTH WINDS AHEAD OF THE STORM
WILL BRING  UNSTABLE WARM MOIST AIR INTO THE REGION.  A COLD FRONT WILL
MOVE INTO CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING THEN MOVE INTO
SOUTHEAST KANSAS LATE TONIGHT.  THE MAIN THREAT FROM THIS STORM SYSTEM
WILL BE LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS CENTRAL
KANSAS...AFTER 3 PM IN SOUTH CENTRAL KANSAS...AND AFTER 5 PM IN THE
SOUTHEAST.

KING

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:39 PM CDTTornado WarningICTRussell66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.